Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Yang-Baxter deformations and rack cohomology


Author: Michael Eisermann
Journal: Trans. Amer. Math. Soc. 366 (2014), 5113-5138
MSC (2010): Primary 16T25, 20F36, 18D10, 17B37, 57M27
DOI: https://doi.org/10.1090/S0002-9947-2014-05785-1
Published electronically: May 20, 2014
MathSciNet review: 3240919
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In his study of quantum groups, Drinfeld suggested considering set-theoretic solutions of the Yang-Baxter equation as a discrete analogon. As a typical example, every conjugacy class in a group or, more generally, every rack $ Q$ provides such a Yang-Baxter operator $ c_Q \colon x \otimes y \mapsto y \otimes x^y$. In this article we study deformations of $ c_Q$ within the space of Yang-Baxter operators over some complete ring. Infinitesimally these deformations are classified by Yang-Baxter cohomology. We show that the Yang-Baxter cochain complex of $ c_Q$ homotopy-retracts to a much smaller subcomplex, called quasi-diagonal. This greatly simplifies the deformation theory of $ c_Q$, including the modular case which had previously been left in suspense, by establishing that every deformation of $ c_Q$ is gauge equivalent to a quasi-diagonal one. In a quasi-diagonal deformation only behaviourally equivalent elements of $ Q$ interact; if all elements of $ Q$ are behaviourally distinct, then the Yang-Baxter cohomology of $ c_Q$ collapses to its diagonal part, which we identify with rack cohomology. This establishes a strong relationship between the classical deformation theory following Gerstenhaber and the more recent cohomology theory of racks, both of which have numerous applications in knot theory.


References [Enhancements On Off] (What's this?)

  • [1] E. Artin, Theory of braids, Ann. of Math. (2) 48 (1947), 101-126. MR 0019087 (8,367a)
  • [2] Dror Bar-Natan, On the Vassiliev knot invariants, Topology 34 (1995), no. 2, 423-472. MR 1318886 (97d:57004), https://doi.org/10.1016/0040-9383(95)93237-2
  • [3] Rodney J. Baxter, Partition function of the eight-vertex lattice model, Ann. Physics 70 (1972), 193-228. MR 0290733 (44 #7912)
  • [4] Rodney J. Baxter, Exactly solved models in statistical mechanics, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], London, 1982. MR 690578 (86i:82002a)
  • [5] Joan S. Birman, Braids, links, and mapping class groups, Princeton University Press, Princeton, N.J., 1974. Annals of Mathematics Studies, No. 82. MR 0375281 (51 #11477)
  • [6] Joan S. Birman and Xiao-Song Lin, Knot polynomials and Vassiliev's invariants, Invent. Math. 111 (1993), no. 2, 225-270. MR 1198809 (94d:57010), https://doi.org/10.1007/BF01231287
  • [7] E. Brieskorn, Automorphic sets and braids and singularities, Braids (Santa Cruz, CA, 1986) Contemp. Math., vol. 78, Amer. Math. Soc., Providence, RI, 1988, pp. 45-115. MR 975077 (90a:32024), https://doi.org/10.1090/conm/078/975077
  • [8] Kenneth S. Brown, Cohomology of groups, Graduate Texts in Mathematics, vol. 87, Springer-Verlag, New York, 1982. MR 672956 (83k:20002)
  • [9] J. Scott Carter, Mohamed Elhamdadi, and Masahico Saito, Homology theory for the set-theoretic Yang-Baxter equation and knot invariants from generalizations of quandles, Fund. Math. 184 (2004), 31-54. MR 2128041 (2005k:57009), https://doi.org/10.4064/fm184-0-3
  • [10] J. Scott Carter, Daniel Jelsovsky, Seiichi Kamada, Laurel Langford, and Masahico Saito, Quandle cohomology and state-sum invariants of knotted curves and surfaces, Trans. Amer. Math. Soc. 355 (2003), no. 10, 3947-3989. MR 1990571 (2005b:57048), https://doi.org/10.1090/S0002-9947-03-03046-0
  • [11] V. G. Drinfeld, Quantum groups, Proceedings of the International Congress of Mathematicians, Berkeley, Calif., 1986) (Providence, RI), Amer. Math. Soc., 1987, pp. 798-820.
  • [12] V. G. Drinfeld, On some unsolved problems in quantum group theory, Quantum groups (Leningrad, 1990) Lecture Notes in Math., vol. 1510, Springer, Berlin, 1992, pp. 1-8. MR 1183474 (94a:17006), https://doi.org/10.1007/BFb0101175
  • [13] Michael Eisermann, The number of knot group representations is not a Vassiliev invariant, Proc. Amer. Math. Soc. 128 (2000), no. 5, 1555-1561. MR 1657727 (2000j:57009), https://doi.org/10.1090/S0002-9939-99-05287-9
  • [14] Michael Eisermann, Homological characterization of the unknot, J. Pure Appl. Algebra 177 (2003), no. 2, 131-157. MR 1954330 (2003j:57009), https://doi.org/10.1016/S0022-4049(02)00068-3
  • [15] Michael Eisermann, Yang-Baxter deformations of quandles and racks, Algebr. Geom. Topol. 5 (2005), 537-562 (electronic). MR 2153117 (2006b:17023), https://doi.org/10.2140/agt.2005.5.537
  • [16] Michael Eisermann, Knot colouring polynomials, Pacific J. Math. 231 (2007), no. 2, 305-336. MR 2346499 (2008j:57014), https://doi.org/10.2140/pjm.2007.231.305
  • [17] P. Etingof and M. Graña, On rack cohomology, J. Pure Appl. Algebra 177 (2003), no. 1, 49-59. MR 1948837 (2004e:55006), https://doi.org/10.1016/S0022-4049(02)00159-7
  • [18] Pavel Etingof, Travis Schedler, and Alexandre Soloviev, Set-theoretical solutions to the quantum Yang-Baxter equation, Duke Math. J. 100 (1999), no. 2, 169-209. MR 1722951 (2001c:16076), https://doi.org/10.1215/S0012-7094-99-10007-X
  • [19] Ludvig Faddeev, Integrable models in $ (1+1)$-dimensional quantum field theory, Recent advances in field theory and statistical mechanics (Les Houches, 1982), North-Holland, Amsterdam, 1984, pp. 561-608. MR 782509 (87b:81002)
  • [20] Roger Fenn, Mercedes Jordan-Santana, and Louis Kauffman, Biquandles and virtual links, Topology Appl. 145 (2004), no. 1-3, 157-175. MR 2100870 (2005h:57015), https://doi.org/10.1016/j.topol.2004.06.008
  • [21] Roger Fenn and Colin Rourke, Racks and links in codimension two, J. Knot Theory Ramifications 1 (1992), no. 4, 343-406. MR 1194995 (94e:57006), https://doi.org/10.1142/S0218216592000203
  • [22] R. H. Fox, A quick trip through knot theory, Topology of 3-manifolds and related topics (Proc. The Univ. of Georgia Institute, 1961), Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 120-167. MR 0140099 (25 #3522)
  • [23] R. H. Fox, Metacyclic invariants of knots and links, Canad. J. Math. 22 (1970), 193-201. MR 0261584 (41 #6197)
  • [24] Peter J. Freyd and David N. Yetter, Braided compact closed categories with applications to low-dimensional topology, Adv. Math. 77 (1989), no. 2, 156-182. MR 1020583 (91c:57019), https://doi.org/10.1016/0001-8708(89)90018-2
  • [25] Murray Gerstenhaber, On the deformation of rings and algebras, Ann. of Math. (2) 79 (1964), 59-103. MR 0171807 (30 #2034)
  • [26] Matías Graña, Quandle knot invariants are quantum knot invariants, J. Knot Theory Ramifications 11 (2002), no. 5, 673-681. MR 1918807 (2003e:57019), https://doi.org/10.1142/S0218216502001883
  • [27] M. N. Gusarov, A new form of the Conway-Jones polynomial of oriented links, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 193 (1991), no. Geom. i Topol. 1, 4-9, 161 (Russian, with English summary). MR 1157140 (93b:57007)
  • [28] V. F. R. Jones, Hecke algebra representations of braid groups and link polynomials, Ann. of Math. (2) 126 (1987), no. 2, 335-388. MR 908150 (89c:46092), https://doi.org/10.2307/1971403
  • [29] André Joyal and Ross Street, The geometry of tensor calculus. I, Adv. Math. 88 (1991), no. 1, 55-112. MR 1113284 (92d:18011), https://doi.org/10.1016/0001-8708(91)90003-P
  • [30] David Joyce, A classifying invariant of knots, the knot quandle, J. Pure Appl. Algebra 23 (1982), no. 1, 37-65. MR 638121 (83m:57007), https://doi.org/10.1016/0022-4049(82)90077-9
  • [31] Christian Kassel, Quantum groups, Graduate Texts in Mathematics, vol. 155, Springer-Verlag, New York, 1995. MR 1321145 (96e:17041)
  • [32] Christian Kassel, Marc Rosso, and Vladimir Turaev, Quantum groups and knot invariants, Panoramas et Synthèses [Panoramas and Syntheses], vol. 5, Société Mathématique de France, Paris, 1997 (English, with English, French, German and Russian summaries). MR 1470954 (99b:57011)
  • [33] Louis H. Kauffman, Virtual knot theory, European J. Combin. 20 (1999), no. 7, 663-690. MR 1721925 (2000i:57011), https://doi.org/10.1006/eujc.1999.0314
  • [34] Louis H. Kauffman and Vassily O. Manturov, Virtual biquandles, Fund. Math. 188 (2005), 103-146. MR 2191942 (2006k:57015), https://doi.org/10.4064/fm188-0-6
  • [35] Serge Lang, Algebra, 3rd ed., Graduate Texts in Mathematics, vol. 211, Springer-Verlag, New York, 2002. MR 1878556 (2003e:00003)
  • [36] Jiang-Hua Lu, Min Yan, and Yong-Chang Zhu, On the set-theoretical Yang-Baxter equation, Duke Math. J. 104 (2000), no. 1, 1-18. MR 1769723 (2001f:16076), https://doi.org/10.1215/S0012-7094-00-10411-5
  • [37] Saunders Mac Lane, Homology, Classics in Mathematics, Springer-Verlag, Berlin, 1995. Reprint of the 1975 edition. MR 1344215 (96d:18001)
  • [38] S. V. Matveev, Distributive groupoids in knot theory, Mat. Sb. (N.S.) 119(161) (1982), no. 1, 78-88, 160 (Russian). MR 672410 (84e:57008)
  • [39] Roger Penrose, Applications of negative dimensional tensors, Combinatorial Mathematics and its Applications (Proc. Conf., Oxford, 1969), Academic Press, London, 1971, pp. 221-244. MR 0281657 (43 #7372)
  • [40] V. G. Turaev, The Yang-Baxter equation and invariants of links, Invent. Math. 92 (1988), no. 3, 527-553. MR 939474 (89e:57003), https://doi.org/10.1007/BF01393746
  • [41] V. G. Turaev, Quantum invariants of knots and 3-manifolds, de Gruyter Studies in Mathematics, vol. 18, Walter de Gruyter & Co., Berlin, 1994. MR 1292673 (95k:57014)
  • [42] V. A. Vassiliev, Cohomology of knot spaces, Theory of singularities and its applications, Adv. Soviet Math., vol. 1, Amer. Math. Soc., Providence, RI, 1990, pp. 23-69. MR 1089670 (92a:57016)
  • [43] Topology of manifolds and varieties, Advances in Soviet Mathematics, vol. 18, American Mathematical Society, Providence, RI, 1994. Edited by Oleg Viro. MR 1296885 (95d:57001)
  • [44] C. N. Yang, Some exact results for the many-body problem in one dimension with repulsive delta-function interaction, Phys. Rev. Lett. 19 (1967), 1312-1315. MR 0261870 (41 #6480)
  • [45] David N. Yetter, Functorial knot theory, Series on Knots and Everything, vol. 26, World Scientific Publishing Co. Inc., River Edge, NJ, 2001. Categories of tangles, coherence, categorical deformations, and topological invariants. MR 1834675 (2002c:18005)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 16T25, 20F36, 18D10, 17B37, 57M27

Retrieve articles in all journals with MSC (2010): 16T25, 20F36, 18D10, 17B37, 57M27


Additional Information

Michael Eisermann
Affiliation: Institut für Geometrie und Topologie, Universität Stuttgart, Germany
Email: Michael.Eisermann@mathematik.uni-stuttgart.de

DOI: https://doi.org/10.1090/S0002-9947-2014-05785-1
Keywords: Yang--Baxter equations, Yang--Baxter operator, tensor representation of braid groups, deformation theory, infinitesimal deformation, Yang--Baxter cohomology
Received by editor(s): December 18, 2008
Received by editor(s) in revised form: December 31, 2011
Published electronically: May 20, 2014
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society